Alert archive / Minnesota / Flash Flood Warnings in 2025

Flash Flood Warning 17, NWS Sioux Falls, SD

August 17, 2025Cottonwood County, Lyon County, Murray County, Minnesota

NWS Sioux Falls, SD issued this flash flood warning at Aug 17, 2025, 2:07 AM CDT for Cottonwood County, Lyon County, Murray County, Minnesota. It was in force for 8 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2025, 2:07 AM CDT (07:07 UTC)
Expired
Aug 17, 2025, 10:00 AM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Cottonwood County, MN, Lyon County, MN, Murray County, MN

The radar

The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 07:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 5:03 AM CDTFLASH FLOODTracy, MNFlooding reports from this morning between Rowland Street and Front Street and from S 1st Street to S 4th Street. Latest call at Front Street was from time of LSR. Some calls to dispatch were prior to 6 AM, and dispatch reported pumping of water off roads prio

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 176 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 7.1 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2025-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 756 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2025-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
756 J/kg
Mixed-layer CIN
-229 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

421 
WGUS53 KFSD 170707
FFWFSD
MNC033-083-101-171015-
/O.NEW.KFSD.FF.W.0017.250817T0707Z-250817T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
207 AM CDT Sun Aug 17 2025

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Cottonwood County in southwestern Minnesota...
  Southeastern Lyon County in southwestern Minnesota...
  Northeastern Murray County in southwestern Minnesota...

* Until 515 AM CDT.

* At 207 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. The expected rainfall rate is 2 to 4 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tracy, Balaton and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
      4420 9510 4413 9510 4414 9547 4423 9590

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

JM
4 follow-up statements
431 
WGUS73 KFSD 170850
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
350 AM CDT Sun Aug 17 2025

MNC033-083-101-171015-
/O.CON.KFSD.FF.W.0017.000000T0000Z-250817T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Lyon MN-Murray MN-
350 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 AM CDT EARLY THIS 
MORNING FOR NORTHWESTERN COTTONWOOD, SOUTHEASTERN LYON AND 
NORTHEASTERN MURRAY COUNTIES...

At 350 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 2 and 5 inches of rain have 
fallen. The expected rainfall rate is 2 to 4 inches in 1 hour. 
Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Tracy, Balaton and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
      4420 9510 4413 9510 4414 9547 4423 9590

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2-4 INCHES IN 1 HOUR

$$

JM
716 
WGUS53 KFSD 170943
FFWFSD
MNC033-083-101-171230-
/O.EXT.KFSD.FF.W.0017.000000T0000Z-250817T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
443 AM CDT Sun Aug 17 2025

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Northwestern Cottonwood County in southwestern Minnesota...
  Southeastern Lyon County in southwestern Minnesota...
  Northeastern Murray County in southwestern Minnesota...

* Until 730 AM CDT.

* At 443 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. The expected rainfall rate is 1 to 3 inches in 1 
  hour. Additional rainfall amounts of 1 to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tracy, Balaton and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
      4420 9510 4413 9510 4414 9547 4423 9590

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-3 INCHES IN 1 HOUR

$$

JM
260 
WGUS53 KFSD 171222 RRA
FFWFSD
MNC033-083-101-171500-
/O.EXT.KFSD.FF.W.0017.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
722 AM CDT Sun Aug 17 2025

The National Weather Service in Sioux Falls has extended the

* Flash Flood Warning for...
  Northwestern Cottonwood County in southwestern Minnesota...
  Southeastern Lyon County in southwestern Minnesota...
  Northeastern Murray County in southwestern Minnesota...

* Until 1000 AM CDT.

* At 722 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 4 and 7 inches of rain 
  have fallen. The expected rainfall rate is 0.5 to 1 inch in 1 
  hour. Additional rainfall amounts of 0.5 to 1 inch are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Tracy, Balaton and Garvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
      4420 9510 4413 9510 4414 9547 4423 9590

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1 INCH IN 1 HOUR

$$

JM
736 
WGUS73 KFSD 171503 RRB
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
1003 AM CDT Sun Aug 17 2025

MNC033-083-101-171513-
/O.EXP.KFSD.FF.W.0017.000000T0000Z-250817T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cottonwood MN-Lyon MN-Murray MN-
1003 AM CDT Sun Aug 17 2025

...FLASH FLOOD WARNING HAS EXPIRED FOR NORTHWESTERN COTTONWOOD, 
SOUTHEASTERN LYON AND NORTHEASTERN MURRAY COUNTIES...

Rainfall is moving out of the area although additional storms are 
possible through the early afternoon. A Flood Warning remains in 
effect through the afternoon. Turn around if you encounter flooded 
roadways.

&&

LAT...LON 4432 9584 4433 9569 4431 9559 4420 9559
      4420 9510 4413 9510 4414 9547 4423 9590

$$

SG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 10:18 PM CDT, 3 hours 49 minutes earlier. Its key messages:

  • A few stronger storms could return overnight mainly across the Highway-14 corridor and portions of southwestern MN. The main threats would be Ping-Pong Ball sized hail and damaging winds up to 65 mph.
  • Next chances for organized convection likely come on Sunday and Monday with a heavy rainfall threat. However, some details still remain uncertain at this time.
  • Much quieter conditions likely return for much of the week bringing in lower dew points, near-normal temperatures, and limited precipitation chances.&&
Area forecast discussion, Aug 16, 10:18 PM CDT, 3 hours 49 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1018 PM CDT Sat Aug 16 2025

.KEY MESSAGES...

- A few stronger storms could return overnight mainly across the
  Highway-14 corridor and portions of southwestern MN. The main
  threats would be Ping-Pong Ball sized hail and damaging winds
  up to 65 mph.

- Next chances for organized convection likely come on Sunday
  and Monday with a heavy rainfall threat. However, some details
  still remain uncertain at this time.

- Much quieter conditions likely return for much of the week
  bringing in lower dew points, near-normal temperatures, and
  limited precipitation chances.&&

.DISCUSSION...
Issued at 228 PM CDT Sat Aug 16 2025

CURRENTS & TONIGHT: Another warm and humid day continues! Taking a
look across the area, areas of stratus with pockets of sprinkles to
light shower continue to develop mainly along a Bonesteel to Sioux
Falls to Slayton, MN line this afternoon. With this being fueled by
lingering convergence along a warm front draped along I-90 corridor
and a weakening LLJ, not expecting this activity to last past the
early afternoon before dissipating. Otherwise, the focus continues
to be on the muggy conditions. As of 18z, dew points have reached
the mid to upper 70s across most of the area with temperatures
varying between the low to mid 80s. Given the set up, we're still on
track for many areas south of I-90 to see heat index values in the
95 to 105 degree range through this evening. However, the combination
of this morning's rainfall and lingering stratus will likely keep
things more isolated vs widespread than originally expected. Nonetheless,
our heat advisory remains in effect through 8 pm.

Looking aloft, a true "Rex Blocking" pattern continues with our area
locked into southwesterly to westerly flow. As the previously
mentioned warm front continues to lift northwards towards the
highway-14 corridor throughout the evening and intersects an
approaching shortwave overnight, should see scattered showers and
thunderstorms develop just to the north of the near-surface feature.
While most of our area should stay clear of this developing
activity, can't complete rule out some of these showers and
thunderstorms moving across portions of the Highway-14 corridor and
southwestern MN between 09z-13z (4am to 8am). With this in mind, an
isolated large hail risk will be possible through daybreak on Sunday
with stronger storms being capable of producing up to Ping-Pong Ball
sized (1.5") given the lapse rates around 6.5-7 deg C/km and
lingering instability (1000-1500 J/kg). Can't also rule out a
few isolated gusts up to 65 mph given DCAPE values between
1000-1200 J/kg. Lastly, should see overnight temperatures
gradually decrease into the upper 60s to low 70s.

SUNDAY & MONDAY: Looking into Sunday, an active pattern continues
aloft as a mid-level wave lifts across the northern plains. While
the bulk of the activity will likely continue near the warm front
closer to central MN and the ND/SD border, increasing lift and dPVA
in association with an approaching cold front should triggering
scattered showers and thunderstorms from the early afternoon to
evening hours. Given a decently unstable environment characterized
by 1500-2500 J/kg of instability and 20-30 kts of shear, an isolated
to scattered severe risk will be possible along and ahead of the
front with half dollar sized hail (1.25") and damaging winds up to
65 mph being the primary risks.

While the better severe risk will likely occur between 1 pm to 8 pm,
could see additional shower and thunderstorm chances develop into
the overnight hours as a nocturnal LLJ (30-40 kt) strengthens across
areas east of I-29. By Monday, quasi-zonal flow returns aloft along
with quieter conditions for most of the day. Temperatures will begin
to trend cooler as northerly to northwesterly surface winds and
lingering cold air advection (CAA) leads to highs in the low 80s to
low 90s with the coolest conditions north of I-90. Shower and
thunderstorm chances (20%-30%) will once again increase overnight as
another weak wave moves through areas west of the James River
Valley. While there could be another isolated severe risk with this
system, there is still some lingering uncertainty as far as
evolution and timing of this developing activity.

TUESDAY ONWARDS: Heading into the extended period, much quieter
conditions should return by Tuesday as surface ridging begins to
stretch down from the Great Lakes Region. With an influx of CAA
aloft and light easterly to southeasterly surface winds, expect
temperatures to trend towards our seasonal normals with highs mainly
in the low to upper 80s. By Thursday, could see a slight boost in
temperatures as increasing WAA ahead of a cold front leads to highs
in the 80s and 90s with the warmest conditions west of the James
River Valley. Our next rain chances likely come between Thursday
night and Friday morning with the cold front. However, the finer
details remain uncertain at this time. Lastly, long-range guidance
continues to keep temperatures around our season ranges headed into
the weekend so expect highs in the 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1014 PM CDT Sat Aug 16 2025

MVFR ceilings look to be a little more stubborn across areas
mainly north of I-90 through the overnight hours. Some patchy
MVFR ceilings may linger through the morning as well. Attention
turns to thunderstorm potential with a few strong storms
possible in southwest MN and west along highway 14 through the
early overnight hours. Much of this activity is expected to
shift north of highway 14. The a stronger wave moves into the
area on Sunday with periodic chances for thunderstorms through
the late morning into Sunday evening. Some of these storms could
be severe with heavy rainfall.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...08
Hazardous weather outlook, Aug 16, 3:25 PM CDT, 10 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
325 PM CDT Sat Aug 16 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-172030-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
325 PM CDT Sat Aug 16 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...This afternoon and tonight.

Heat index values between 95 and 105 degrees are expected this
afternoon with the highest values south of I-90.

Isolated to scattered thunderstorms may develop again tonight,
mainly through the Highway 14 corridor and portions of southwestern
Minnesota. A few of these storms could be severe with hail to the
size of ping- pong balls and wind gusts to 65 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorm risks again Sunday afternoon and
evening. Greatest severe risk is 1pm to 8pm with hail to the size of
half dollars and damaging wind gusts up to 65 mph.

A few storms are again possible Monday evening. Details remain
uncertain but storms may be capable of producing large hail and
damaging wind gusts. Please continue to monitor for forecast and
thunderstorm risk changes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 16, 9:53 PM CDT, 4 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Sioux Falls SD
953 PM CDT Sat Aug 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 AM     Tstm Wnd Dmg     Edgerton                43.87N 96.13W
08/16/2025                   Pipestone          MN   Public

            Social media report of 3 inch plus branches
            down. Time estimated by radar.

&&

AJP

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:48 AM CDTFlash Flood WarningFSDLincoln, Lyon3 hr
Aug 17, 4:22 AM CDTFlash Flood WarningFSDLyon6 hr
Aug 17, 6:48 AM CDTFlash Flood WarningFSDCottonwood, Murray3 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Lyon, Murray5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDLincoln, Lyon5 hr
Aug 17, 10:03 AM CDTAreal Flood WarningFSDCottonwood, Murray5 hr
Aug 17, 2:45 PM CDTFlood WatchFSDCottonwood, Lincoln, Lyon, Murray15 hr

Nearby

Flash Flood Warnings in Minnesota, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.